MAUDE Adverse Event Report: COOK INC CANTATA 2.9 SUPERSELECTIVE MICROCATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CANTATA 2.9 SUPERSELECTIVE MICROCATHETER; KRA CATHETER, CONTINUOUS FLUSH
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Device-Device Incompatibility (2919); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a cantata 2.9 superselective microcatheter deteriorated.The device was required for a pulmonary embolization procedure.During the procedure, a competitor's embolization device was difficult to advance through the catheter.Resistance was experienced, so both devices were removed.Upon removal, it was noted that the catheter appeared deteriorated.The procedure was completed with additional like-devices.The cantata was received by cook on 14 aug 2023.The competitor's device was lodged inside the catheter.Additionally, it was noted that the tip of the catheter was separated, thus prompting this report.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
D2a - common device name: additional names: dqy catheter, percutaneous.D2b - procode: additional product codes: dqy.E3 - occupation: lead tech, interventional radiology.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5, d10, h6- annex a.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided.As reported, the procedure was to treat a rll (right lower lobe) pavm (pulmonary arteriovenous malformation).The feeding pulmonary artery was somewhat tortuous but not calcified; however, the tortuosity was not out of the ordinary for a pavm.The physician routinely uses the cantata in this area.In this event, a 0.035 wire guide and a 0.014 wire guide advanced to the distal feeding pulmonary artery without difficulty.However, the cantata catheter would not advance well over the wire.During attempted advancement of a vascular plug through the cantata, the plug became stuck and would not advance.After the plug was removed, small particles in the blood were noted during aspiration.The cantata was subsequently removed and examined; it was discovered that the coating seemed to be missing.Additional blood was rapidly aspirated from the feeding pulmonary artery.There was a high risk for paradoxical embolization and complication as this occurred at the location of the avm.Then an additional 2.9 french cantata was obtained and was easily advanced to the avm site for successful embolization with the vascular plug.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.It was reported that the user experienced difficulty advancing a competitor's embolization device through the cantata 2.9 superselective microcatheter, which required the removal of both devices.Once the devices were removed, the user noted that the catheter appeared to be disintegrating and/or deteriorating.There were no adverse effects reported to the patient due to this occurrence.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu) and quality control procedures, as well as a visual inspection of the returned device, were conducted during the investigation.One used catheter was received in a damaged condition to cook for evaluation.The device was received with a competitor device lodged inside.An attempt to remove the competitor device was unsuccessful.The distal tip of the catheter appeared to be frayed, with the end of the tip missing.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for the device lot found no related nonconformances that could have contributed to the reported failure.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The current instructions for use [t_can2_rev2] state the following in relation to the reported failure mode: instructions for use: attach a syringe filled with heparinized saline solution or sterile water to the luer lock fitting of the microcatheter holder.Inject enough solution to wet the microcatheter surface entirely.This will activate the hydrophilic coating on the microcatheter surface.Note: the surface of the microcatheter may become dry after removal from the holder.Additional wetting with heparinized saline or sterile water will renew the hydrophilic effect.Attach a second hemostatic valve with side-arm adapter to the microcatheter, purge any air and flush with heparinized saline or sterile water." evidence gathered upon review of the dmr, ifu, and the dhr suggests that the device was not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, examination of the returned product, and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to this incident.It is possible that the catheter was not flushed, or was not flushed frequently enough, allowing the hydrophilic coating to dry out, but this could not be definitively confirmed.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
CANTATA 2.9 SUPERSELECTIVE MICROCATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17596809
Report Number1820334-2023-01130
Device Sequence Number7420374
Product Code KRA
UDI-Device Identifier10827002345833
UDI-Public(01)10827002345833(17)251025(10)14579794
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K131772
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2025
Device Model NumberN/A
Device Catalogue NumberMCS-2.9-NT-150-15-HP
Device Lot Number14579794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer11/09/2023
02/19/2024
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date11/09/2023
02/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014 FATHOM WIRE GUIDE; 6FR PENUMBRA SELECT CATHETER; 8FR STRYKER INFINITY SHEATH; MEDTRONIC MVP MICRO VASCULAR PLUG; UNKNOWN 0.035 WIRE GUIDE
Patient SexUnknown